Selective serotonin reuptake inhibitors (SSRIs) and serotonin/norepinephrine reuptake inhibitors (SNRIs) are two classes of antidepressants associated with abnormal thinking, agitation, anxiety, dizziness, headache,insomnia, sexual dysfunction, sedation, tremor, sweating, weight loss, diarrhea, constipation, dry mouth, rash, and nausea. Rarely, SSRIs have been associated with hyponatremia (low sodium),hypoglycemia (low blood glucose), and seizures.
In general, SSRIs are better tolerated than most other types ofantidepressants. The majority of people will only experience a few mild side effects when taking them.
It is important to persist with treatment, even if you are affected by side effects, as it will take several weeks before you begin to benefit from treatment. With time you should find the benefits of treatment outweigh problems related to side effects.
You will usually see your doctor every few weeks during when you first start taking SSRIs to discuss how well the medication is working, although you can contact your doctor at any point if you experience any particularly troublesome or persistent side effects.
Some of the main side effects of SSRIs are described below, but this is not an exhaustive list and some of these will not all necessarily apply to the specific SSRI you are taking. For information on the side effects for a particular SSRI, check the information leaflet that comes with your medication or search for your medication in the medicines A-Z.
Common side effects
Common side effects of SSRIs can include:
- feeling agitated, shaky or anxious
- feeling or being sick
- diarrhoea or constipation
- loss of appetite and weight loss
- blurred vision
- dry mouth
- excessive sweating
- not sleeping well (insomnia) or drowsiness
- low sex drive
- difficulty achieving orgasm during sex or masturbation
- in men, difficulty obtaining or maintaining an erection (erectile dysfunction)
These side effects should improve over time, although some – such as sexual problems – can persist.
Less common side effects
Less common side effects of SSRIs can include:
- bruising or bleeding easily, including vomiting blood or blood in your stools
- problems with movement, such as stiffness or shaking
- seeing or hearing things that are not real (hallucinations)
- being unable to pass urine
If you vomit blood, have blood in your stools or have problems passing urine, speak to your doctor or go to hospital immediately.
Serotonin syndrome is an uncommon but potentially serious set of side effects linked to SSRIs.
Serotonin syndrome occurs when the levels of a chemical called serotonin in your brain become too high. It is usually triggered when you take an SSRI in combination with another medication (or substance) that also raises serotonin levels, such as another antidepressant or St John’s Wort.
Symptoms of serotonin syndrome can include:
- muscle twitching
If you experience the symptoms listed above, you should stop taking the medication and seek immediate advice from your GP or specialist. If this is not possible, call NHS 111.
Symptoms of severe serotonin syndrome include:
- a very high temperature (fever)
- seizures (fits)
- irregular heartbeat (arrhythmia)
- loss of consciousness
If you or someone you know experience symptoms of severe serotonin syndrome, seek emergency medical help immediately by dialling 999 and asking for an ambulance.
Elderly people who take SSRIs may experience a severe fall in sodium (salt) levels known as hyponatraemia. This may lead to a build-up of fluid inside the cells of the body, which can be potentially dangerous.
This side effect can occur as SSRIs can block the effects of a hormone that helps regulate levels of sodium and fluid in the body. Elderly people are vulnerable because fluid levels become more difficult for the body to regulate.
Mild hyponatraemia can cause symptoms similar to depression or side effects of SSRIs, such as:
- feeling sick
- muscle pain
- reduced appetite
More severe hyponatraemia can cause the following symptoms:
- feeling listless and tired
- psychosis (being unable to tell the difference between reality and your imagination)
- seizures (fits)
The most serious cases of hyponatraemia can cause you to stop breathing or enter a coma.
If you suspect that you or someone in your care has mild hyponatraemia, you should call your GP for advice and stop taking SSRIs for the time being. If you suspect severe hyponatraemia, call 999 and ask for an ambulance.
Hyponatraemia can be treated by feeding a sodium solution into the body through an intravenous drip.
Some people experience suicidal thoughts and a desire to self-harm when they first take SSRIs. Young people under 25 seem particularly at risk.
Contact your GP or go to hospital immediately if you have thoughts of killing or harming yourself at any time while you are taking SSRIs.
It may be useful to tell a relative or close friend you have started taking antidepressants and ask them to read the leaflet that comes with your medication. You should then ask them to tell you if they think your symptoms are getting worse, or if they are worried about changes in your behaviour.